What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 3, 12:58 PM EST, 32 minutes earlier.
Area forecast discussion, Aug 3, 12:58 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Albany NY
158 PM EDT Fri Aug 3 2018
.SYNOPSIS...
The warm and humid pattern continues with periodic showers and
thunderstorms with locally heavy rainfall through Saturday
morning. Rain diminishes Saturday afternoon as an upper level
disturbance departs the region. Hot and humid weather is
expected Sunday into the beginning of the work week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Flash Flood Watch for most of the area excluding the western
Adirondacks, mid Hudson Valley and Litchfield County from noon
today until noon on Saturday.
Zone of heaviest rain with some embedded severe thunderstorms
has thus far set up across the eastern Catskills across the
Greater Capital District and on into southern Vermont. Some
flash flooding has already been observed.
Temperatures in many areas where rain has occurred have already
hit their high temperatures for today with locations down south
expected to receive an additional rise of several degrees.
An very impressive area of showers and thunderstorms is lifting
north out of New Jersey and will reach the southern zones mid
afternoon and northern zones late afternoon. This area is likely
to produce rainfall amounts of up to several inches.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
The zone of showers and thunderstorms is expected to slowly
build east tonight through Saturday morning as an upper impulse
and mid/upper level drying builds east. Locally heavy rain and
the threat for localized flooding will continue in the zone of
showers and thunderstorms as it builds east. Boundary layer wind
flow could support localized strong wind gusts and the marginal
risk of severe weather will extend through tonight, especially
in southern areas. The heaviest rain could be delayed until
late Friday night and Saturday morning in western New England.
The mid Hudson Valley and NW CT will have to be considered for
being added to the Flash Flood Watch later today based on later
data and guidance.
Rain and clouds should end in many areas by later Saturday
afternoon and there could be enough breaks in the clouds to get
high temperatures into the upper 70s to lower 80s. Highs in
western New England will mainly be in the mid to upper 70s to
near 80 with the expectation that the clouds and rain will exit
too late in the afternoon and evening for much warming.
Sunday looks like a mostly sunny day but with the humidity in
place and high temperatures in some areas into the upper 80s to
near 90, heat indices could approach the mid 90s. As we get
closer to Sunday, we may need to consider Heat Advisories in
some areas.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
The period starts out on Monday with an upper level ridge axis
positioned along the east coast. Significant convective inhibition
associated with the ridge should result in abundant sunshine. A very
warm, but relatively light southwest flow will be in place as well.
This will result in temperatures rising into the upper 80s to lower
90s across much of the region. The hot temperatures combined with
forecast dewpoints in the upper 60s to near 70, would result in heat
index values in the mid to upper 90s in the Hudson Valley. The upper
ridge should hold through Monday night, however an upper level
trough will be approaching from the upper Great Lakes by Tuesday
morning.
Chances for showers and thunderstorms will increase on Tuesday, as
the upper level trough tracks eastward across the Great Lakes, with
a pre-frontal surface trough moving through eastern New York and
western New England. Highest convective probs at this time look to
be from around the Capital District westward based on the latest
guidance. With a continued hot/humid air mass in place, some of the
storms may produce gusty winds and locally heavy rainfall. While it
will be slightly cooler than Monday due to the increasing convective
potential during the afternoon, heat index values may still approach
or slightly exceed 95 degrees in parts of the Hudson Valley. Showers
and some thunderstorms should continue into Tuesday night as the
system's cold front pushes eastward into our region, although
instability will likely decrease due to diurnal effects.
Guidance then starts to differ for Wednesday, as the GFS and CMC are
indicating a more progressive pattern and drier air filtering in
from the west. However, the ECMWF has the upper trough axis still
positioned to our west on Wednesday, with a stalling surface front
over our region. This would result in continued showers and storms.
Will mention chance pops for now given the model discrepancies.
By Thursday, ridging is expected to develop providing a break in the
unsettled weather. Temperatures will continue to be above normal
through the period, but humidity levels should start to lower
towards the end of the work week.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Showers and some thunderstorms will affect the terminals during
much of the 24 hour TAF period ending 18Z Saturday, as a very
moist air mass remains in place. Thunderstorms with heavy
rainfall and gusty winds are expected this afternoon.
Will mention mainly IFR conditions for much of the period ending
late tonight with areas of showers and thunderstorms with heavy
rainfall. Conditions should gradually improve from west to east
during the morning on Saturday with an improvement to VFR
conditions by mid to late morning.
Winds will be mainly light and variable through today and
tonight. However, brief strong wind gusts are possible
associated with thunderstorms.
Outlook...
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Likely SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.
&&
.FIRE WEATHER...
The warm and humid pattern continues with periodic showers and
thunderstorms with locally heavy rainfall through Saturday
morning. Rain diminishes Saturday afternoon as an upper level
disturbance departs the region. Hot and humid weather is
expected Sunday into the beginning of the work week.
RH values will remain elevated due to the clouds and rainfall,
with values generally over 60%. Winds will generally be from a
south to southwest direction at 10 mph or less.
&&
.HYDROLOGY...
A deep southerly flow out of the subtropics will keep humid air
in place, with PWAT values around two inches. Showers and
thunderstorms will develop this morning and afternoon, with
rain heavy at times. The showers and thunderstorms will slowly
track east and south through Saturday. While there is
uncertainty as to where the heaviest rainfall will occur, there
is potential for training storms through this period and
potentially a focused area of very heavy rainfall tonight into
Saturday morning. Rainfall amounts are expected to be 1 to 2
inches over much of the region but localized amounts over 3
inches are possible.
This potential has resulted in the issuance of
a Flash Flood Watch today afternoon through Saturday morning
for the eastern Catskills, Helderbergs, Mohawk Valley, Lake
George Saratoga Region, Capital District, northern and central
Taconics, eastern Greene and western Columbia Counties, western
Massachusetts, and southern Vermont.
Although rises are expected on larger rivers, heavy rainfall
will not be widespread enough to cause any flooding of larger,
main-stem rivers. However, brief flooding of smaller streams
and creeks is possible through the rest of the week. Dry weather
should finally return for Saturday afternoon through Monday.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Flash Flood Watch through Saturday morning for NYZ038>041-043-
047>054-058>061-063-083-084.
MA...Flash Flood Watch through Saturday morning for MAZ001-025.
VT...Flash Flood Watch through Saturday morning for VTZ013>015.
&&
SYNOPSIS...NAS
NEAR TERM...11/NAS
SHORT TERM...NAS
LONG TERM...JPV
AVIATION...11/JPV
FIRE WEATHER...NAS
HYDROLOGY...NASHazardous weather outlook, Aug 3, 4:00 AM EST, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
500 AM EDT Fri Aug 3 2018
CTZ001-013-NYZ032-033-042-064>066-082-041100-
Northern Litchfield-Southern Litchfield-Northern Herkimer-Hamilton-
Northern Warren-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-
500 AM EDT Fri Aug 3 2018
This Hazardous Weather Outlook is for The southern Adirondacks, mid
Hudson Valley and northwestern Connecticut.
.DAY ONE...Today and Tonight.
Showers and thunderstorms are expected this afternoon into Saturday
morning. The main threat will be for locally heavy downpours. Urban
and small stream flooding is possible and isolated flash flooding
cannot be ruled out. There is a marginal risk for severe
thunderstorms, so some isolated storms could also produce damaging
winds.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Heat indices may reach the mid-90s for portions of the Hudson Valley
Sunday through Tuesday. If confidence increases in reaching these
values, a Heat Advisory may be needed.
Finally, there is a chance of thunderstorms on Tuesday and
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ001-025-NYZ038>041-043-047>054-058>061-063-083-084-VTZ013>015-
041100-
Northern Berkshire-Southern Berkshire-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
500 AM EDT Fri Aug 3 2018
...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH SATURDAY
MORNING...
This Hazardous Weather Outlook is for western Massachusetts, southern
Vermont, and the eastern Catskills, Helderbergs, Mohawk Valley, Lake
George Saratoga Region, Capital District, northern and central
Taconics, eastern Greene and western Columbia Counties in eastern New
York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
There is a marginal risk for severe thunderstorms, so some isolated
storms could also produce damaging winds.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Heat indices may reach the mid-90s for portions of the Hudson Valley
Sunday through Tuesday. If confidence increases in reaching these
values, a Heat Advisory may be needed.
Finally, there is a chance of thunderstorms on Tuesday and
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 3, 12:54 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
154 PM EDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM FLASH FLOOD 1 S ALBANY 42.64N 73.78W
08/03/2018 ALBANY NY TRAINED SPOTTER
FLOODING IN FIELD AND BUILDING.
&&
CORRECTED EVENT
EVENT NUMBER ALY1800386
VTKLocal storm report, Aug 3, 12:55 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
155 PM EDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM FLASH FLOOD 2 WSW HAMPTON MANOR 42.60N 73.77W
08/03/2018 ALBANY NY METEOROLOGIST
NUMEROUS TREES AND WIRES DOWN. WATER OVER 6" DEEP IN
ROADWAYS. WATER COVERING HALF OF TIRES ON VEHICLES.
&&
CORRECTED EVENT
EVENT NUMBER ALY1800385
VTKLocal storm report, Aug 3, 1:00 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
200 PM EDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HEAVY RAIN 1 NNE HAWTHORNE HILL 42.80N 73.88W
08/03/2018 M1.41 INCH SCHENECTADY NY NWS EMPLOYEE
&&
EVENT NUMBER ALY1800387
VTKSpecial weather statement, Aug 3, 1:13 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Albany NY
213 PM EDT FRI AUG 3 2018
VTZ014-015-031915-
Eastern Windham-Western Windham-
213 PM EDT FRI AUG 3 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WINDHAM COUNTY...
At 213 PM EDT, a strong thunderstorm was located near West Wardsboro,
or near Stratton, moving east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
This storm will be near...
Townshend around 225 PM EDT.
Saxtons River and Westminster around 245 PM EDT.
Bellows Falls around 250 PM EDT.
Other locations impacted by this storm include Wardsboro Center,
Windham, Brockways Mills, Grafton, Rawsonville, South Windham, East
Jamaica, Bartonsville, Cambridgeport and Rockingham.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4311 7244 4308 7244 4305 7247 4296 7288
4312 7297 4311 7287 4316 7286 4323 7271
4322 7267 4324 7257 4323 7243 4320 7244
4319 7245 4318 7244 4315 7246 4312 7243
TIME...MOT...LOC 1813Z 248DEG 28KT 4307 7283
DBTLocal storm report, Aug 3, 1:20 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
220 PM EDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG POESTENKILL 42.69N 73.56W
08/03/2018 RENSSELAER NY 911 CALL CENTER
WIRES DOWN
&&
EVENT NUMBER ALY1800388
VTKSpecial weather statement, Aug 3, 1:28 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Albany NY
228 PM EDT FRI AUG 3 2018
VTZ014-015-031930-
Eastern Windham-Western Windham-
228 PM EDT FRI AUG 3 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WINDHAM COUNTY...
At 228 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Townshend to near Wilmington.
Movement was northeast at 40 mph.
Winds in excess of 40 mph are possible with these storms.
These storms will be near...
Saxtons River around 240 PM EDT.
Brattleboro and Newfane around 250 PM EDT.
Townshend around 255 PM EDT.
Putney around 300 PM EDT.
Westminster around 310 PM EDT.
Bellows Falls and Westmoreland around 315 PM EDT.
Other locations impacted by these storms include Wardsboro Center,
Goose City, East Putney, Brockways Mills, Grafton, South Windham,
Williamsville, Whitingham, East Dover and Dummerston Center.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4308 7244 4305 7247 4300 7244 4300 7246
4297 7247 4295 7253 4292 7252 4288 7255
4284 7255 4276 7293 4293 7292 4293 7296
4311 7289 4311 7287 4323 7285 4325 7279
4322 7269 4323 7243 4315 7246 4312 7243
TIME...MOT...LOC 1828Z 238DEG 35KT 4312 7269 4284 7291
DBT